Related Experiment Video
Updated: Oct 14, 2025

Interventional Diagnostic Procedure: A Practical Guide for the Assessment of Coronary Vascular Function
Published on: March 15, 2022
Tirofiban: A Rare Cause of Thrombocytopenia in a Patient Undergoing Percutaneous Coronary Intervention
Amit Gulati1, Aparna Tiwari1, Vijay Shetty1
1Internal Medicine, Maimonides Medical Center, Brooklyn, USA.
Patients admitted to the hospital can develop thrombocytopenia due to multifactorial causes. It can be pseudo-thrombocytopenia or true thrombocytopenia. Among patients admitted for chest pain, coronary angiography (CAG) is a common diagnostic test to evaluate patients for coronary artery disease (CAD). Normally, patients undergoing angiogram receive antiplatelets and anticoagulants pre-catheterization, and platelet aggregation inhibitor agents are sometimes used during and after CAG like in patients with high thrombus burden. Glycoprotein IIb/IIIa receptor inhibitors are a type of platelet antiaggregant agents that can cause severe thrombocytopenia in few cases. We present a case of a 68-year-old patient who came to the emergency department with inferior wall ST-segment elevation myocardial infarction and underwent angiography and had percutaneous coronary intervention (PCI) done. He was administered tirofiban during the angiogram that caused acute severe thrombocytopenia decreasing platelets count to 4000/microliter within one day. Patients' platelets gradually recovered after platelets transfusion.
Patients admitted to the hospital can develop thrombocytopenia due to multifactorial causes. It can be pseudo-thrombocytopenia or true thrombocytopenia. Among patients admitted for chest pain, coronary angiography (CAG) is a common diagnostic test to evaluate patients for coronary artery disease (CAD). Normally, patients undergoing angiogram receive antiplatelets and anticoagulants pre-catheterization, and platelet aggregation inhibitor agents are sometimes used during and after CAG like in patients with high thrombus burden. Glycoprotein IIb/IIIa receptor inhibitors are a type of platelet antiaggregant agents that can cause severe thrombocytopenia in few cases. We present a case of a 68-year-old patient who came to the emergency department with inferior wall ST-segment elevation myocardial infarction and underwent angiography and had percutaneous coronary intervention (PCI) done. He was administered tirofiban during the angiogram that caused acute severe thrombocytopenia decreasing platelets count to 4000/microliter within one day. Patients' platelets gradually recovered after platelets transfusion.
Related Concept Videos
Venous Thrombosis III: Interprofessional Care
Antiplatelet Drugs: Prostaglandin Synthesis, P2Y12 and Glycoprotein IIb/IIIa Inhibitors
Prostaglandin synthesis inhibitors, exemplified by the widely known aspirin, wield their power by irreversibly acetylating...
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Treatment for Pulmonary Arterial Hypertension: Receptor Tyrosine Kinase Inhibitors and Calcium Channel Blockers
TKIs, such as imatinib (Gleevec), are particularly effective in tackling the growth and mitogenic factors that become upregulated in PAH patients. These factors contribute to the...

